eISSN: 2299-0046
ISSN: 1642-395X
Advances in Dermatology and Allergology/Postępy Dermatologii i Alergologii
Current issue Archive Manuscripts accepted About the journal Editorial board Reviewers Abstracting and indexing Subscription Contact Instructions for authors Ethical standards and procedures
SCImago Journal & Country Rank
 
6/2022
vol. 39
 
Share:
Share:
more
 
 
abstract:
Letter to the Editor

A case of acute exacerbation of chronic spontaneous urticaria due to COVID-19 immediately after omalizumab administration

Koremasa Hayama
1, 2
,
Satoshi Izaki
1
,
Kentaro Hayashi
3
,
Yusuke Kurosawa
3
,
Shiho Yamada
3
,
Tetsuo Shimizu
3
,
Yasuhiro Gon
2, 3
,
Hideki Fujita
1

1.
Division of Cutaneous Science, Department of Dermatology, Nihon University School of Medicine, Tokyo, Japan
2.
Center for Allergy, Nihon University Itabashi Hospital, Tokyo, Japan
3.
Division of Respiratory Medicine, Department of Internal Medicine, Nihon University School of Medicine, Tokyo, Japan
Adv Dermatol Allergol 2022; XXXIX (6): 1171-1173
Online publish date: 2022/12/22
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
A 57-year-old Japanese male visited our department with a 16-month history of chronic spontaneous urticaria (CSU) that had been turning for the worse in the last 6 weeks. He was taking oral epinastine, lafutidine, and montelukast. He had a history of renal cell carcinoma and diabetes mellitus. At presentation, urticaria control test (UCT) score was 7, and 7-day urticaria activity score (UAS7) was 28, indicating a severe condition. Serum IgE level was 246 IU/ml. Omalizumab (300 mg) therapy was initiated because his urticaria was intractable. However, he had a fever the day after the first omalizumab administration. Since the polymerase chain reaction (PCR) test was positive for severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2), the patient was hospitalized. On admission, the laboratory test showed normal white blood cell count (5300/µl) and elevated C-reactive protein (2.07 mg/dl) and IgE (507 IU/ml). Treatment with favipiravir (3600 mg on the first day and 1600 mg/day for following 4 days) and dexamethasone (6 mg/day) was started on the second day (Day 2) of admission. As the fever persisted, wheals with strong itch began to appear throughout the body (Figures 1 A, B) even with continuous epinastine, lafutidine, and montelukast. Because of persistent fever, exertional dyspnoea, and interstitial pneumonia identified by computed tomography (Figure 2), nafamostat and antibiotics were also administered. The plasma D-dimer concentration was 7.6 µg/ml at this time. His fever subsided on Day 9, and urticarial symptoms disappeared simultaneously. The D-dimer level was below the detection limit when the patient was discharged on Day 16. His urticaria was well controlled thereafter with epinastine, lafutidine, and montelukast. One month after the discharge, UCT score was 15. Since urticarial symptoms recurred 2 months after recovery from coronavirus disease 2019 (COVID-19) with UCT score 4, omalizumab was resumed, which rapidly improved the UCT score to 13 one month later.
In general, CSU can be exacerbated by viral infections. In addition, COVID-19 has been reported to complicate the symptoms of CSU [1]. Urticarial lesions accounted for 8.1–26.6% of cutaneous manifestation of COVID-19 [2]. In particular, it is reported that 10% of COVID-19-associated urticarial eruptions developed before the onset of its classical signs including fever and respiratory symptoms [3]. Furthermore, Kocatürk et al. published data of the patients affected by COVID-19...


View full text...
Quick links
© 2023 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.